Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 35, NWS Charleston, WV

June 2, 2000Putnam County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 2, 2000, 7:31 PM EDT for Putnam County, West Virginia. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 2000, 7:31 PM EDT (23:31 UTC)
Expired
Jun 2, 2000, 8:00 PM EDT
In force
29 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 27 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 7:50 PM EDTHail 0.75Paradise, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 5:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 022332
SVRCRW
WVC079-030000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
731 PM EDT FRI JUN 2 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN WEST VIRGINIA...

* UNTIL 800 PM EDT...

* AT 730 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER BUFFALO...OR ABOUT 9 MILES NORTH OF WINFIELD...
  MOVING EAST AT 40 MPH.


<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:30 PM EDT, 4 hours 1 minute earlier.

Area forecast discussion, Jun 2, 3:30 PM EDT, 4 hours 1 minute before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-020730-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT FRI JUN 2 2000

COLD FRONT LOCATED JUST WEST OF CWA AT 3 PM...PROJECTED TO BE NEAR
OHIO RIVER 6 PM...CKB TO CRW LINE AROUND 7 PM...NORTHEASTERN
MOUNTAINS NEAR 8 PM.  WITH SHOWERS AND THUNDERSTORMS REMAINING CLOSE
TO FRONT AT THIS TIME WILL WORD FORECAST AS SHOWERS AND
THUNDERSTORMS EARLY THIS EVENING THEN BECOMING PARTLY CLOUDY.
CURRENT STORMS TO OUR NORTH SEE TO BE REMAINING IN INTENSITY BUT
SOUTHERN END OF LINE NOT KEEPING THE SAME INTENSITY.  AS SUGGESTED
THIS MORNING MOST ACTION WILL REMAIN IN THE NORTH...BUT SOME STORMS
THOUGH THE CWA MAY HAVE BRIEF STRONG WINDS.

HIGH PRESSURE BUILDS INTO REGION SATURDAY AND SUNDAY.  LOW PRESSURE
FORMS TO OUR SOUTHWEST AS FRONT LAYS ACROSS SOUTHEASTERN STATES.
SYSTEM LOOKS LIKE IT WILL STAY FAR ENOUGH TO OUR SOUTH THROUGH THE
WEEKEND AND WILL DELAY CHANCE SHOWERS UNTIL LATE SUNDAY NIGHT.
SYSTEM REMAINS PESKY AND CHANCE SHOWERS CONTINUES THROUGH MONDAY
INTO EARLY TUESDAY.

WILL GO SOMEWHAT WARMER ON MOS TEMPS THROUGH EARLY PERIOD.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT FRIDAY FOR
OHZ066>067...OHZ075>076...OHZ084.

.END/JAS

In the hours before

Special weather statement, Jun 2, 1:46 PM EDT, 5 hours 45 minutes before
KYZ101>103-OHZ083-085>087-WVZ006>011-017-019-021930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
146 PM EDT FRI JUN 2 2000

GUSTY THUNDERSTORM MAY FORM IN THE HEAT AND HUMIDITY.

A COLD FRONT...MOVING EAST...THROUGH OHIO AND SOUTHERN INDIANA...
WILL HELP FORM THE THUNDERSTORMS IN THE AFTERNOON HEAT AND
HUMIDITY.

THESE BRIEF STORMS WILL BE MOVING EAST AROUND 35 TO 40 MPH.
THUS...FOLKS AROUND SUCH MAJOR OHIO RIVER COMMUNITIES AS
MARIETTA...PARKERSBURG...POMEROY...GALLIPOLIS...HUNTINGTON...ASHLAND
...IRONTON...AND GREENUP...SHOULD BE ON THE LOOKOUT FOR
THE POSSIBILITY OF GUSTY THUNDERSTORMS DURING THE LATE AFTERNOON OR
EARLY EVENING...SAY BETWEEN 4 AND 8 O'CLOCK.  RECREATIONAL BOATERS
ON THE OHIO RIVER SHOULD BE READY TO GET OFF THE RIVER QUICKLY.

INCREASE YOUR WEATHER AWARENESS NOW.  MONITOR THE WESTERN HORIZON IF
YOU PLAN TO BE OUTDOORS.  GUSTY WINDS ARE MORE LIKELY THAN
SIGNIFICANT HAIL...WITH A FEW OF THE STRONGER THUNDERSTORMS.

.END / KTB
Local storm report, Jun 2, 6:42 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
642 PM EDT THU JUN 02 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM                              OH   .75 INCH HAIL
06/02/00   ATHENS                         THREE QUARTER INCH HAIL
                                          REPORTED AT 525 PM EDT AT
                                          THE PLAINS WHICH IS JUST
                                          NORTHWEST OF ATHENS.

NNNN
Local storm report, Jun 2, 6:49 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
649 PM EDT THU JUN 02 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    LOWELL                    OH   WIND DAMAGE
06/02/00   WASHINGTON                     SEVERAL TREES DOWN JUST
                                          SOUTH OF LOWELL ALONG
                                          RAINBOW CREEK.

NNNN
Special weather statement, Jun 2, 7:18 PM EDT, 13 minutes before
KYZ101>103-105-OHZ086-087-WVZ005>008-013>020-027>032-039-040-047-
030100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
718 PM EDT FRI JUN 2 2000

...STRONG THUNDERSTORMS CROSSING WEST VIRGINIA THIS EVENING...

A LINE OF STRONG THUNDERSTORMS THAT ENTERED WESTERN WEST VIRGINIA
AND NORTHERN KENTUCKY EARLY THIS EVENING STRETCHED FROM CLARKSBURG
TO RAVENSWOOD WEST VIRGINIA TO GREENUP KENTUCKY AS OF 7 PM.

BY 9 PM...THESE STORMS WILL STRETCH FROM ELKINS TO CHARLESTON.

AS THESE STORMS ROLL THROUGH...EXPECT STRONG WIND GUSTS PEAKING IN
THE 40 TO 45 MPH RANGE FOR A FEW LOCATIONS...ALONG WITH HEAVY
RAINFALL AND THE POSSIBILITY OF SMALL HAIL.

PERSONS SSHOULD KEEP AN EYE TO THE NORTHWEST SKY AND TAKE APPROPRIATE
SHELTER FROM THESE STORMS.

TRM

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.